simvastatin

  1. Feeling tired? Could be your statin

    Statins cause fatigue

    Tired, and can't figure out why?

    It might not be your diet, your age, or even your sleep habits. It could be your drugs instead.

    Fatigue is a common side effect of any number of meds, and a new study finds one class of drugs that dramatically up the odds of the condition in women.

    And they're the drugs being given out to practically everyone.

    Alarming new numbers show that fatigue can slam up to 40 percent of women who take cholesterol-lowering statin medications -- and that for 10 percent of women, their energy levels sink to such lows that they rated themselves as "much worse" after taking the drugs.

    That was the lowest possible rating they could have used in the six-month study, which compared simvastatin (aka Zocor) and pravastatin (aka Pravachol) to a placebo.

    The researchers say both drugs increased the risk of fatigue, but the effect was much more noticeable among the women who took simvastatin.

    But I don't think you need to pick one drug over the other based on how they might affect your energy levels -- because you don't need either, or any other statin for that matter.

    These widely used meds are far more dangerous than most people realize, and even patients who've taken them for years can suddenly find themselves battling side effects out of the blue.

    One recent warning from the feds confirmed that statins can cause diabetes as well as memory loss and confusion. We also know that these drugs as a class can raise the risk of severe muscle pain, kidney and liver problems, cataracts, and have even been linked to sexual dysfunction.

    There are so many side effects that even many of the doctors I know who once stood by them are now trying to get their patients off them.

    Fortunately, I've never prescribed them in the first place, because there are much safer and far more effective ways to bring your cholesterol levels down to where they need to be.

    Start with the basics, diet and exercise -- and if you succeed with those lifestyle changes, your cholesterol levels will come down to where they should be and you'll feel more energetic than you have in years.

    And for more on natural cholesterol control, subscribe to my printed newsletter, Health Revelations.

  2. Common statin linked to severe muscle problems

    The feds are warning statin users of yet another potential muscle problem... and as usual, telling patients to go right on taking these meds anyway.

    Wouldn't want to alarm anyone, right?

    Too bad--because the warning speaks for itself, and it's a pretty loud alarm for anyone who's been taking Zocor or its generic equivalent, simvastatin. While muscle problems are a common side effect with all statins, the feds say patients who take high doses of this stuff have an even higher risk of more severe muscle injury.

    That "high" dose isn't an overdose or off-label amount prescribed by rogue doctors... but simply the highest approved dose of 80mg.

    And if the idea of muscle injury isn't enough to convince you, the feds say simvastatin can also cause rhabdomyolysis –-a condition in which muscle fibers break apart and rush through the blood stream.

    That, in turn, can lead to kidney damage and even failure. It's usually caused by severe trauma, alcoholism or abuse of drugs like cocaine and amphetamines. But now, as it turns out, it can also be caused by a statin.

    That places these meds right up there with heavy drinking and drug abuse, at least in this regard.

    The only thing that would make this drug worse is a combination pill with another bad med... and believe it or not, that exists too.

    And yes, it really is worse.

    The drug Vytorin is a harrowing blend of Zocor and Zetia. This dangerous duo has been linked to narrowed arteries, complete ineffectiveness and even cancer, among other problems.

    You'll also find simvastatin in Simcor, which combines it with the vitamin niacin. That particular combination has been linked to muscle problems in people of Chinese ancestry. The feds say patients of Chinese descent shouldn't take high doses of Zocor along with any niacin products, and that even lower doses might not be safe.

    But really, it doesn't matter whether you're from China or Charlotte, or if you're taking simvastatin on its own or in a combination drug... because the end result is the same: completely unnecessary risk.

    If you're worried about your cholesterol levels, you don't need to look for a new med... just a new approach. Lifestyle changes and proper nutrition will beat out these meds any day of the week, hands-down.

    And they come with no risk other than better living.

    The doctors and researchers at the Health Sciences Institute have an extensive online library of cholesterol-lowering tips and strategies. Just visit hsibaltimore.com and enter the keyword "cholesterol" into the "Find a Cure" box for access to some terrific free information.

    They also send out an informative e-letter that I highly recommend. Click here to sign up.

2 Item(s)